Thunderstorm Wind, Carbon
- When
- May 1, 4:04 PM MST
- Where
- Carbon County, 0.69 mi S of (Rwl)rawlins Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.800, -107.200
Thunderstorm winds measured at the Rawlins Airport.
Three thunderstorms across portions of Carbon, Converse and Niobrara Counties measured thunderstorm wind gusts in excess of 60 mph. Strong inverted V model soundings were present for the area with overall decent CAPE values for development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Three thunderstorms across portions of Carbon, Converse and Niobrara Counties measured thunderstorm wind gusts in excess of 60 mph. Strong inverted V model soundings were present for the area with overall decent CAPE values for development. These storms struggled to register over 50 dBZ echoes from the KCYS radar though given proximity for these storms from the radar, any base echoes were already over 10000 feet above the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 1, 1:37 PM MST, 2 hours 27 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
237 PM MDT Sat May 1 2021
.SHORT TERM...(Tonight - Monday)
Issued at 215 PM MDT Sat May 1 2021
Scattered to numerous showers & perhaps a weak thunderstorm can be
expected across much of southeast Wyoming and the western Nebraska
Panhandle through this evening. This activity will be mainly high-
based with very limited low-level moisture, so generally expect to
see virga showers for most areas. Inverted-V profiles & high DCAPE
values around 1000 J/kg will support occasional wind gusts near 50
MPH with some cells. Scattered showers will continue overnight for
many areas, but potential for strong wind gusts should diminish by
03z or so. Low-level moisture return becomes more established late
tonight and early Sunday as an upper level short wave digs south &
and east into the 4 Corners. Increasingly difluent flow aloft will
support widespread convective development after 18z on Sunday. Dew
points near 50 F, coupled w/ steep mid-level lapse rates may prove
supportive of SBCAPEs up to 1200 J/kg. 0 to 6 km shear of 40 to 50
knots may support a few organized updrafts capable of severe hail/
wind along the I-80 corridor east of Cheyenne. The 12z installment
of the HRRR did show several helicity tracks in/near the CWA. MRGL
Risk from SPC on DY2 looks good. In the meantime, convection along
with some orographic support will yield a period of heavy mountain
snow especially in the Snowys. Models have trended lower with QPFs
over the high country, but the potential does exist for 12+ inches
above 10k feet from Sunday afternoon through Monday. Have issued a
Winter Storm Watch for the Snowy Range. Advisories could be needed
for the Sierra Madres and perhaps the I-80 summit by Sunday night/
early Monday.
.LONG TERM...(Monday Night - Saturday)
Issued at 215 PM MDT Sat May 1 2021
Unsettled weather continues Monday evening as a shortwave moves east
through southeast Wyoming and western Nebraska bringing more rain to
lower elevations and snow to the mountains. There's a brief settling
of the weather Tuesday during the day, then by Tuesday night another
shortwave disturbance will pass through southeast Wyoming and
western Nebraska bringing rain to lower elevation areas and snow to
higher elevations and the mountains through Wednesday night.
Thunderstorms are possible Wednesday afternoon in far southeast
Wyoming and western Nebraska as this disturbance moves east.
Thursday, a strong ridge will build in with above normal
temperatures and dry conditions through Friday. Possible
precipitation returning to western Nebraska Saturday as a brief
disturbance passes through, breaking down the ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1135 AM MDT Sat May 1 2021
VFR conditions across SE WY and W NE this afternoon into tomorrow.
High base thunderstorms are possible at all TAF sites beginning
between 22Z and 00Z as the line of storms move west to east. These
thunderstorms will likely end in SE WY at after 9Z and after 12Z
in W NE.
&&
.FIRE WEATHER...
Issued at 304 AM MDT Sat May 1 2021
Relative humidities will be quite low today across the entire
region with values ranging from 10 to 15 percent. It will also be
quite breezy over the Wyoming plains, but fuels are not ready in
this region yet. East of the Laramie Range wind speeds will be
lighter at 10 to 15 mph. This area is leaning a bit towards more
critical fire weather conditions. These near critical fire
weather conditions will be short-lived after the front moves
through the area on Sunday and brings more rain and snow to the
region through midweek.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Sunday afternoon through Monday
afternoon for WYZ114.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...LK
AVIATION...LK
FIRE WEATHER...RECHazardous Weather Outlook National Weather Service Cheyenne WY 244 PM MDT Sat May 1 2021 WYZ112-114-116-022045- Sierra Madre Range-Snowy Range-South Laramie Range- 244 PM MDT Sat May 1 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers will remain possible across much of the region through tonight. Some showers may produce locally strong wind gusts up to 50 MPH through early this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Widespread moderate to heavy rain and high-elevation snow will return to the area Sunday afternoon through Monday. Travel and recreational impacts are possible. A Winter Storm Watch is in effect for the Snowy Range. .Spotter information statement... Spotter activation will not be needed. WYZ103>106-109>111-113-115-117-022045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley-South Laramie Range Foothills- 244 PM MDT Sat May 1 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers will remain possible across much of the region through tonight. Some showers may produce locally strong wind gusts up to 50 MPH through early this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Widespread showers and thunderstorms are expected on Sunday afternoon, possibly changing to snow Sunday night. Minor snow accumulations are possible. .Spotter information statement... Spotter activation will not be needed. NEZ019>021-054-055-WYZ107-108-118-119-022045- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 244 PM MDT Sat May 1 2021 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers will remain possible across much of the region through tonight. Some showers may produce locally strong wind gusts up to 50 MPH through early this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A few strong thunderstorms are possible across southeast Wyoming and the southern Nebraska Panhandle on Sunday afternoon. Small hail, gusty winds, and frequent lightning will be the primary hazards. .Spotter information statement... Spotter activation is not anticipated. NEZ002-003-095-096-WYZ101-102-022045- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Converse County Lower Elevations- Niobrara County- 244 PM MDT Sat May 1 2021 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers will remain possible across much of the region through tonight. Some showers may produce locally strong wind gusts up to 50 MPH through early this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 502 PM MDT Sat May 1 2021 WYZ101>103-106>108-117>119-020115- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- Including the cities of Douglas, Glenrock, Bill, Deer Creek, Lusk, Redbird, Garrett, Esterbrook, Bordeaux, Wheatland, Guernsey, Torrington, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 502 PM MDT Sat May 1 2021 Scattered showers and isolated thunderstorms will develop and move east-northeast across east central and southeast Wyoming through sunset. The main hazards will be gusty winds up to 50 mph and occasional cloud to ground lightning.
The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds measured at the Rawlins Airport.
Thunderstorm winds measured at Douglas, Converse County Airport.
Wyoming Department of Transportation sensor located roughly three and a half miles from Van Tassell measured the reported wind speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953268, 953270, 953271.